Alert archive / New York / Small Craft Advisory for Windses in 2018

Small Craft Advisory for Winds 1, NWS Buffalo, NY

May 3, 2018

NWS Buffalo, NY issued this small craft advisory for winds at May 3, 2018, 1:41 PM EDT. It took effect at May 4, 2018, 8:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 3, 2018, 1:41 PM EDT (17:41 UTC)
In effect from
May 4, 2018, 8:00 AM EDT
Expired
May 3, 2018, 3:28 PM EDT
In force
Issued by
NWS Buffalo, NY

The text

As transmitted.

971 
WHUS71 KBUF 031741
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
141 PM EDT Thu May 3 2018

LEZ020-040-041-LOZ042-040145-
/O.NEW.KBUF.SI.Y.0001.180504T1200Z-180505T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
141 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 8 AM TO 11 PM
EDT FRIDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory for winds, which is in effect from 8 AM to 11 PM EDT
Friday.

* WINDS...Southwest to 30 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 18 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels...should avoid navigating in these
conditions.

&&

$$

LOZ043>045-SLZ022-040145-
/O.NEW.KBUF.SI.Y.0001.180504T1500Z-180505T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
141 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT FROM 11 AM FRIDAY TO
2 AM EDT SATURDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory for winds, which is in effect from 11 AM Friday to 2 AM
EDT Saturday.

* WINDS...Southwest to 30 knots.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory for wind means that wind speeds of 18 to
33 knots are expected. Inexperienced mariners...especially those
operating smaller vessels...should avoid navigating in these
conditions.

&&

$$
1 follow-up statement
778 
WHUS71 KBUF 031928
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
328 PM EDT Thu May 3 2018

LEZ020-040-041-LOZ042-040330-
/O.CAN.KBUF.SI.Y.0001.180504T1200Z-180505T0300Z/
/O.NEW.KBUF.SC.Y.0053.180504T1200Z-180505T0300Z/
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
328 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 11 PM EDT FRIDAY...
...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 8 AM to 11 PM EDT Friday. The
Small Craft Advisory for winds has been cancelled.

* WINDS...Southwest 20 to 25 knots.

* WAVES...6 to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

LOZ043>045-SLZ022-040330-
/O.CAN.KBUF.SI.Y.0001.180504T1500Z-180505T0600Z/
/O.NEW.KBUF.SC.Y.0053.180504T1500Z-180505T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint
Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
328 PM EDT Thu May 3 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM FRIDAY TO 2 AM EDT
SATURDAY...
...SMALL CRAFT ADVISORY FOR WINDS IS CANCELLED...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 11 AM Friday to 2 AM EDT
Saturday. The Small Craft Advisory for winds has been cancelled.

* WINDS...Southwest 20 to 25 knots.

* WAVES...9 to 12 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory for winds went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory for winds went out at May 3, 12:14 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 3, 12:14 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1214 PM EDT Thu May 3 2018

.SYNOPSIS...
A front will remain stalled just north of New York today and tonight
with a plume of deep moisture and increasing instability providing
the focus for several rounds of showers and scattered thunderstorms.
It will remain warm and increasingly humid through Friday. A strong
cold front will then cross the region Friday afternoon with a few
more showers and thunderstorms, and the potential for strong winds.
High pressure will then build into the area Friday night and
Saturday with dry and cooler weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
Subsidence behind the first wave is providing a brief period of
relatively quite weather across the forecast area late this morning.
This will continue with relatively dry conditions and some limited
sunshine breaking out ahead of the next wave. As the next wave
approaches early this afternoon expect another round of showers and
thunderstorms to move into the forecast area.

The concerning part with the next round of showers and thunderstorms
will be severe potenial, instability this afternoon is forecast to
increase with daytime heating. Convection allowing models show CAPE
will largely remain below 1k j/kg but along a corridor from the
western Southern Tier into the Finger Lakes, perhaps a few pockets
of CAPE may reach upwards of 1500 j/kg. This will support healthy
convection which will work with the belt of 40-60kt winds aloft to
bring a potential for a few severe storms. SPC has issued a Slight
Risk for much of western NY south and east of Buffalo with a sharp
gradient of Marginal to General thunderstorm risk across the North
Country where instability will be weakest. The primary risk with any
severe storms this afternoon would be damaging winds. Some enhance
wording will be added to the weather grids for this afternoon.

Temperatures will remain warm through the period. Temps in the upper
50s to lower 60s this morning will warm into the mid 70s this
afternoon in many areas away from lake influences. It will turn
quite muggy with dewpoints rising into the lower 60s.

Tonight, while the severe threat should wane with the loss of
daytime heating, more shower and possible general thunderstorm
activity is expected as the front will remain stationary just north
or across Lake Ontario. Low pressure will begin to deepen as it
shifts from the Midwest states into the central Great Lakes. It will
not push the front across our region until Friday. This will leave
another mild night with temperatures only slipping back into the
upper 50s to low 60s. Total QPF today and tonight will average
between a quarter and half inch with higher amounts perhaps over an
inch within thunderstorms.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
On Friday a stronger mid level trough and associated surface wave
will ripple northeastward along the frontal zone responsible for
today's unsettled conditions...with the latter feature deepening as
it passes by across Southern Ontario. As this wave approaches...the
main frontal zone will initially lift back north from Lake Ontario
into the Saint Lawrence Valley Friday morning...with a pre cold-
frontal trough crossing our region during the late morning and
afternoon hours...followed by the trailing cold front early Friday
evening.

As is typically the case with setups such as this...the bulk of the
precipitation on Friday will come prior to and with the passage of
the prefrontal trough...as the deepest moisture and best overall
instability will both precede and accompany this feature...with
strong drying aloft and diminishing instability levels then spreading
across our area from west to east in its wake. With this in mind
will maintain categorical PoPs for showers/scattered thunder up until
the time of the trough passage...with precip potential then rather
sharply diminishing to some lingering lower-end shower chances from
west to east Friday afternoon...with the latter then ending altogether
following the passage of the trailing cold front early Friday evening.
At this juncture available instability looks to be limited and on the
order of roughly 500-1000 J/kg from the Southern Tier northeastward
across the Finger Lakes and into the North Country...however at least
a few stronger storms capable of producing strong to potentially
damaging wind gusts still appear possible given the deep layer of
strong southwesterly winds that will be in place aloft...a risk that
is portrayed well by the Marginal Risk area in the latest SPC Day 2
Convective Outlook.

Speaking of winds...the main forecast concern on Friday remains the
potential for a brief period of strong synoptically-driven winds
Friday afternoon into Friday evening. While not overly deep and
definitely not typical for early May...the pattern of a deepening low
passing by to our northwest still fits the climatological pattern for
strong winds across our area...as does a pronounced low level jet of
60-70 knots that will briefly work across our area in between the
passages of the prefrontal trough and trailing cold front...with the
winds aloft then dropping off rapidly thereafter.

At this point...the biggest question mark with respect to the potential
for stronger winds remains the exact strength of the low level jet...
with the GFS remaining notably weaker than the NAM (although the 00z
version of the latter did come in a bit weaker than its previous run).
The rough 10 knot difference currently seen between the two is enough
to make the difference between a lower-end advisory-type wind event...
and a higher-end advisory or very brief warning-level wind event across
the typical areas downwind of the lakes. With the timing of this system
running a little bit slower than before...lingering cloud cover could
also help to limit mixing a little bit longer than previously thought
and thus turn out to also be a limiting factor...particularly from the
Lower Genesee Valley eastward where skies will likely remain mostly
cloudy until late afternoon/early evening...by which time daytime
heating will also be diminishing.

Given all of the above and the relatively brief (4-6 hour long) window
for stronger winds...at this point forecast confidence in warning-
criteria wind gusts remains too low for the issuance of a High Wind
Watch...with a brief period of Wind Advisory-type sustained winds/wind
gusts appearing to be more likely in the typical areas downwind of the
lakes Friday afternoon into early Friday evening. With both this and the
latter 3rd/early 4th period timing in mind...have therefore elected to
keep a mention of advisory-level winds in the forecast and in the
Hazardous Weather Outlook for the time being.

In the wake of the cold front...high pressure and much drier air will
quickly build across our region Friday night and Saturday and bring a
return to dry weather and much more tranquil conditions for the first
half of the weekend. While attendant weak cool advection will also help
to knock back temps some from the warmth of the preceding few days...
afternoon highs on Saturday will still be above normal with readings
ranging from the mid 60s to lower 70s.

After that...the models diverge considerably with their handling of a
southern stream mid level trough and attendant surface reflection
Saturday night...with the Canadian GEM and especially the NAM much
more amplified with this system than the much weaker/flatter GFS and
ECMWF...with the former at least bringing the potential for some
rain into our region while the latter keep dry and quiet weather in
place. Considering our continuity of a dry forecast and that the NAM
is a marked outlier and appears way too over-aggressive with this system
compared to even the GEM...for now will lean on the conservative side
of the guidance and just bring lower-end chances for showers to areas
south of the NYS Thruway...with mainly dry weather otherwise expected
for Saturday night. This then looks to be followed by the passage of a
modest cold front and some attendant scattered showers Sunday and Sunday
evening...with high pressure and cooler/drier weather then building
into our region Sunday night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
The extended portion of the forecast still looks to feature expansive
high pressure and copious dry air settling across our region Monday
into Tuesday...before sliding off to the New England coast on Wednesday.
This will result in fair dry weather prevailing throughout this period...
with daily airmass modification by the strong May sun and the eventual
development of a southerly return flow resulting in high temperatures
initially in the upper 50s to mid 60s Monday warming back to the upper
60s and lower 70s by midweek...while nighttime lows will be in the
40s both Monday and Tuesday nights.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Precipitation has diminished across the forecast area from west to
east with improving flight conditions to VFR late this morning. VFR
will continue through the early afternoon hours before more showers
and scattered thunderstorms spread east across the region. This will
again yield more MVFR/IFR flight conditions within the shower and
thunderstorm activity through this evening.

Tonight, the stationary frontal boundary responsible for the shower
and thunderstorm activity will remain fixed to our west. Again, any
showers and thunderstorms crossing the forecast area will likely
produce MVFR/IFR  flight conditions.

Friday, a cold front will approach the Lower Great lakes with
another round of showers and thunderstorms with MVFR/IFR conditions.
It will also bring with it some gusty winds just ahead and along the
front especially for locations just downwind of the lakes where
gusts could approach 40-50 knots.

Outlook...
Friday night...VFR.
Saturday...VFR.
Sunday...Mainly VFR with a chance of showers.
Monday...VFR.

&&

.MARINE...
Moderate to fresh southwesterlies will remain in place across the
eastern Great Lakes through tonight. This will keep somewhat choppy
conditions on Lake Erie...and also mainly in the Canadian waters of
Lake Ontario and close to the Thousand Islands region.

As a weak frontal boundary sags south across the Lower Great Lakes
tonight...the surface pressure gradient will weaken...thus allowing
winds and waves to subside.

Boaters are reminded that with scattered thunderstorms expected
through Friday...they should stay tuned to NOAA weather radio or
their favorite source of marine weather information for possible
statements and warnings regarding potentially dangerous thunderstorm
winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/Smith
NEAR TERM...AR/Smith
SHORT TERM...JJR
LONG TERM...JJR
AVIATION...AR/Smith
MARINE...AR/RSH/Smith
Hazardous weather outlook, May 3, 4:39 AM EDT, 9 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
439 AM EDT Thu May 3 2018

NYZ001-002-010-011-040915-
Niagara-Orleans-Northern Erie-Genesee-
439 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Deepening low pressure will pass to the north of Lake Ontario on
Friday, with a trailing cold front crossing the region between late
Friday afternoon and early Friday evening. A brief period of
strong winds remains possible out ahead of the cold front Friday
afternoon, when wind gusts may reach as high as 55 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-004-012>014-019>021-085-040915-
Monroe-Wayne-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-
Allegany-Southern Erie-
439 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Showers and scattered thunderstorms are expected across the region
today...with a few of the storms possibly becoming strong enough to
produce some strong to potentially damaging wind gusts this afternoon
and early this evening..

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Deepening low pressure will pass to the north of Lake Ontario on
Friday, with a trailing cold front crossing the region between late
Friday afternoon and early Friday evening. A brief period of strong
winds remains possible out ahead of the cold front Friday afternoon,
when wind gusts may reach as high as 55 mph along and northeast of
Lake Erie, and to as high as 45 mph further inland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-040915-
Northern Cayuga-Oswego-
439 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

Showers and scattered thunderstorms are expected across the region
today...with a few of the storms possibly becoming strong enough to
produce some strong to potentially damaging wind gusts this afternoon
and early this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Deepening low pressure will pass to the north of Lake Ontario on
Friday, with a trailing cold front crossing the region between late
Friday afternoon and early Friday evening. A brief period of strong
winds remains possible out ahead of the cold front Friday afternoon
and early Friday evening, when wind gusts could reach as high as 50
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-040915-
Jefferson-Lewis-
439 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Deepening low pressure will pass to the north of Lake Ontario on
Friday, with a trailing cold front crossing the region between late
Friday afternoon and early Friday evening. A brief period of strong
winds remains possible out ahead of the cold front Friday afternoon
and early Friday evening, when wind gusts could reach as high as 50
mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-040915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
439 AM EDT Thu May 3 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:28 PM EDTSmall Craft AdvisoryBUF39 hr

Nearby

Small Craft Advisory for Windses in New York, 2018Every small craft advisory for winds in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.